SIR: Neuroleptic malignant syndrome (NMS) is a serious and potentially fatal adverse effect of antipsychotic drugs. Traditionally, NMS is said to occur infrequently with atypical antipsychotics, but increasing reports of atypical antipsychotic-associated NMS calls for further exploration of risk factors for NMS with these medications.1 One such risk factor is the presence of an underlying brain disorder, which predisposes a patient exposed to conventional antipsychotics for NMS.2 A case of clozapine-induced NMS in a patient with subdural hematoma is presented and the possible pathophysiological mechanism is discussed.
Mr. A., a 52-year-old male with long-standing bipolar disorder, was admitted with exacerbation of affective and psychotic symptoms following his father's demise. For the past 10 years, he had been stable on 400 mg/day of clozapine. There was no history of drug or alcohol use and he was on nifedipine (20 mg/day) for hypertension. Mr. A. had three prior episodes of NMS secondary to chlorpromazine, loxapine and lithium, respectively. During the current admission, he was agitated and had to be restrained as he kept banging his body against the wall, a behavior which had been noticed for few days prior to admission. On day 1 of admission, clozapine was increased to 500 mg/day. On day 4, the patient was found to have altered sensorium, with moderate rigidity, fever (101.7°F), and urinary retention. Other vital signs were stable. Laboratory investigations revealed leucocytosis (17 × 109/L; normal range, 4.5 to 11.0), CPK 4883 IU/L (normal range, 0—200), ALT 149 IU/L (normal < 40) and AST 192 IU/L (normal < 40). Urine analysis was positive for proteins (100mg/dl; normal 0). Electrolytes, creatinine and blood urea nitrogen were normal. EEG showed a generalized background slowing while MRI of the brain revealed a subacute bilateral frontal hematoma. Clozapine was immediately stopped and patient was treated symptomatically and with intravenous fluids. On day 5, the CPK peaked at 18, 000 IU/L and then began to drop, reaching 175 IU/L on day 9, with resolution of altered mental status, fever and rigidity. A head CT scan before discharge showed a resolving subdural hematoma. The patient was subsequently treated with lorazepam and valproate.
This case provides an insight into the neurobiological basis of NMS in patients with an underlying brain injury. This patient may have sustained a subdural hematoma secondary to the self-injurious behavior. The notable feature of this presentation was that the patient developed NMS with clozapine after being stable on it for 10 years. Although it cannot be denied that concurrent agitation and the previous history of NMS may have contributed to the index episode of NMS, the incidental finding of subdural hematoma raises the specter of brain injury predisposing to NMS. There are reports of underlying cerebral conditions being a risk factor for NMS, but these are mostly limited to patients with delirium tremens, post-operative delirium, dementia of Alzheimer's type, and mental retardation.2,3 Furthermore, there are anecdotal reports of NMS occurring in patients with traumatic brain injury treated with conventional antipsychotics but none with atypical antipsychotics.4 However, these reports do not expound on any new mechanisms of central nervous system disorders predisposing to NMS.
Reduced dopaminergic transmission has been shown in patients with traumatic brain injury.4 In addition, an animal study besides demonstrating a decreased utilization of dopamine in brain following cerebral concussion also showed an increased utilization of serotonin.5 Dopamine hypoactivity is a putative hypothesis of NMS, but recent literature also emphasizes serotonergic, particularly 5-HT1A hyperactivity, as contributing to NMS.6 Brain injury with its resultant increase in serotonergic transmission and the 5-HT2A blockade by clozapine favors a selective stimulation of 5-HT1A receptors. Thus traumatic brain injury along with concomitant clozapine may have predisposed this patient for NMS. Hence caution is advised while treating brain-injured patients with atypical antipsychotics, especially in the presence of other risk factors for NMS. Finally, the serotonergic hypothesis of NMS deserves further attention considering reports of selective serotonin reuptake inhibitors precipitating NMS.7